Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 35, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 30, 2017, 9:54 AM CDT for 6 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2017, 9:54 AM CDT (14:54 UTC)
- Expired
- Apr 30, 2017, 12:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Copiah County, MS, Covington County, MS, Jefferson Davis County, MS, Lawrence County, MS, Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted.
003
WGUS54 KJAN 301454
FFWJAN
MSC029-031-065-077-127-129-301745-
/O.NEW.KJAN.FF.W.0035.170430T1454Z-170430T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
954 AM CDT SUN APR 30 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Simpson County in central Mississippi...
Western Smith County in central Mississippi...
Lawrence County in south central Mississippi...
Northwestern Covington County in southeastern Mississippi...
Eastern Copiah County in central Mississippi...
Jefferson Davis County in south central Mississippi...
* Until 1245 PM CDT
* At 952 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen over he last hour and an additional two inches is
possible. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Magee, Mendenhall, Pinola, Union, Monticello, Raleigh, Prentiss,
Mount Olive, Topeka, Clem, Sanatorium, Robinwood, Shivers, White
Oak, Sontag, Lone Star, Melba, Wanilla, Progress and Oma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3137 9024 3172 9025 3170 9028 3205 9028
3205 8973 3220 8973 3222 8942 3143 8962
3144 8982 3139 8982 3140 9004 3137 9004
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:52 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Apr 30, 6:52 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
652 AM CDT Sun Apr 30 2017
...SEVERE WEATHER AND FLOODING TODAY AND POTENTIALLY AGAIN MID
WEEK...
.UPDATE...
Updated for 12Z aviation discussion.
&&
.AVIATION...
12Z TAF discussion:
Gusty southerly winds will continue to affect the TAF sites today
in advance of a line of thunderstorms pushing east across the
region. Periods of lower ceiling and reduced visibility, as well
as gusty and erratic winds may accompany the thunderstorms. Very
heavy rainfall and frequent lightning have been observed with this
line of storms already this morning. A chance for showers and
possibly a few thunderstorms will linger into the afternoon until
the cold front ushers in drier air from west to east. Amendments
may be necessary to refine the timing for thunderstorms. /NF/
&&
.DISCUSSION...
Today through Tonight,
Today's focus remains on the potential for severe weather and heavy
rainfall, as a deep low pressure system sweeps through the central
CONUS. The deepening low has increased southerly flow over the
Southern Mississippi Valley at all heights, causing a surge of
anomalous moisture into our region. Blended total precipitable water
imagery shows a broad swath of 1.5 to 2 inch PWAT values extending
from south central Louisiana through southern Missouri. A line of
thunderstorms - focused mainly along an advancing cold front - will
continue marching eastward throughout the day today. The heaviest
and most intense rainfall looks to be associated with and MCS
centered in central Louisiana and another moving through northern
Mississippi and western Tennessee. Bowing segments along the line of
storms will have to be monitored for wind and brief tornado
potential. Rainfall amounts of 2 to 3 inches will be common across
the area today, with isolated higher amounts. Flash flooding and
areas of river flooding will be possible with this heavy rain.
/NF/
Monday through Saturday night,
A lull in the active weather pattern is expected early this week
before the next potential heavy rain/severe weather event
threatens the ArkLaMiss as we go into Wednesday/Thursday. That
system should be followed by much cooler conditions to finish up
the week.
For the Monday through Tuesday night period, weak surface high
pressure will move east across the forecast area bringing dry
conditions with seasonably warm days and cool nights.
The next shortwave trough will then dig southward in association
with a fairly impressive tropospheric undulation (2.0 PVU
intrusion to near H600) that would result in rapid cyclogenesis
over the southeast CONUS. Global models have been quite erratic in
how much digging and cyclogenesis will take place, but they have
also been pretty consistent with the general large scale response
including impressive warm advection followed by strong height
falls. So expect the combination of forcing/moisture/instability
will be supportive of multiple convective rounds that could result
in very heavy rainfall in addition to severe weather.
Of course, depending on what transpires today, antecedent
conditions could be an issue with much of the area under a threat
for more significant flooding. We will be focusing more on this
event immediately following today's system. Beyond Thursday, if
the more wrapped up solutions verify, would expect cyclonic flow
to maintain some what unsettled and much cooler conditions with
continued light rain chances as we go into Friday. If the more
progressive solutions verify, then drier/clearer and cooler
conditions would be the general rule going into next weekend. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 76 52 77 53 / 100 38 0 0
Meridian 80 54 78 52 / 94 100 0 0
Vicksburg 74 51 78 54 / 100 11 0 0
Hattiesburg 79 53 80 52 / 94 92 0 0
Natchez 73 51 78 54 / 100 10 0 0
Greenville 72 51 75 55 / 100 10 0 0
Greenwood 75 52 74 54 / 100 25 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 10 AM CDT this morning through this
evening for MSZ030-031-033-038-039-044>046-050>052-056>058-
064>066-072>074.
Flash Flood Watch through this evening for MSZ018-019-025>029-
032-034>037-040>043-047>049-053>055-059>063.
LA...Flash Flood Watch through this evening for LAZ007>009-015-016-
023>026.
AR...Flash Flood Watch through this evening for ARZ074-075.
&&
NF/ECHazardous weather outlook, Apr 30, 6:57 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 657 AM CDT Sun Apr 30 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 657 AM CDT Sun Apr 30 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today FLOODING THREAT...Elevated TIMING...Today A squall line will push across the outlook area today. It will bring with it the threat for severe weather and flash flooding. Look for storms to move east of the area early this evening. (www.weather.gov/images/jan/graphicast/image1.png) (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 30, 9:45 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
945 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 20 SSW JONESVILLE 31.35N 91.94W
04/30/2017 M3.53 INCH CATAHOULA LA OFFICIAL NWS OBS
EVENT TOTAL RAINFALL AT LRTL1 RIVER GAUGE.
&&
NFLocal storm report, Apr 30, 9:47 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
947 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM TSTM WND DMG 6 WNW YAZOO CITY 32.88N 90.52W
04/30/2017 YAZOO MS LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&
TWLocal storm report, Apr 30, 9:48 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
948 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 36 SSW VIDALIA 31.07N 91.58W
04/30/2017 M2.46 INCH CONCORDIA LA OFFICIAL NWS OBS
24 HOUR RAINFALL AS OF 8 AM AT KLML1 RIVER
GAUGE.
&&
NFLocal storm report, Apr 30, 9:50 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 9 S NATCHEZ 31.42N 91.40W
04/30/2017 M3.35 INCH ADAMS MS COCORAHS
24 HOUR RAINFALL AT COCORAHS STATION
MS-AD-1, NATCHEZ 8.8 S.
&&
NFLocal storm report, Apr 30, 9:51 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
951 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM HEAVY RAIN 4 S BUDE 31.41N 90.85W
04/30/2017 M2.39 INCH FRANKLIN MS OFFICIAL NWS OBS
24 HOUR RAINFALL AS OF 9 AM AT BDEM6 RIVER
GAUGE.
&&
NFLocal storm report, Apr 30, 9:54 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
954 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 9 N VICKSBURG 32.45N 90.89W
04/30/2017 M2.24 INCH ISSAQUENA MS OFFICIAL NWS OBS
24 HOUR RAINFALL AS OF 9 AM AT SBSM6 RIVER
GAUGE.
&&
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 5:29 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 61 min |
| Apr 30, 6:10 AM CDT | Flash Flood Warning | JAN | Adams | 4 hr |
| Apr 30, 6:14 AM CDT | Tornado Warning | JAN | Adams | 34 min |
| Apr 30, 6:34 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 56 min |
| Apr 30, 6:41 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 49 min |
| Apr 30, 6:43 AM CDT | Tornado Warning | JAN | Warren | 62 min |
| Apr 30, 6:50 AM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 55 min |
| Apr 30, 7:20 AM CDT | Tornado Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 55 min |
| Apr 30, 7:21 AM CDT | Tornado Warning | JAN | Claiborne, Copiah, Jefferson | 39 min |
| Apr 30, 7:28 AM CDT | Tornado Warning | JAN | Claiborne, Hinds, Warren | 62 min |
| Apr 30, 7:35 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lincoln | 40 min |
| Apr 30, 7:56 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Madison, Rankin, Simpson | 64 min |
| Apr 30, 7:57 AM CDT | Tornado Warning | JAN | Hinds | 48 min |
| Apr 30, 8:01 AM CDT | Tornado Warning | JAN | Copiah, Hinds, Rankin | 44 min |
| Apr 30, 8:06 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Yazoo | 54 min |
| Apr 30, 8:12 AM CDT | Flash Flood Warning | JAN | Franklin, Lincoln | 3 hr |
| Apr 30, 8:13 AM CDT | Tornado Warning | JAN | Hinds, Madison, Warren, Yazoo | 62 min |
| Apr 30, 8:20 AM CDT | Tornado Warning | JAN | Holmes, Humphreys, Yazoo | 55 min |
| Apr 30, 8:31 AM CDT | Tornado Warning | JAN | Hinds, Madison | 59 min |
| Apr 30, 8:59 AM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Simpson, Smith | 61 min |
| Apr 30, 9:00 AM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey, Warren, Yazoo | 3 hr |
| Apr 30, 9:05 AM CDT | Tornado Warning | JAN | Attala, Holmes, Madison, Yazoo | 55 min |
| Apr 30, 9:09 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Leflore | 66 min |
| Apr 30, 9:18 AM CDT | Tornado Warning | JAN | Scott | 42 min |
| Apr 30, 9:30 AM CDT | Flash Flood Warning | JAN | Attala, Holmes, Humphreys, Madison | 3 hr |
| Apr 30, 9:37 AM CDT | Tornado Warning | JAN | Carroll, Holmes, Montgomery | 53 min |
| Apr 30, 9:48 AM CDT | Tornado Warning | JAN | Leake, Neshoba, Newton, Scott | 57 min |
| Apr 30, 9:50 AM CDT | Severe Thunderstorm Warning | JAN | Grenada, Leflore | 40 min |
| Apr 30, 9:50 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar, Marion | 55 min |
| Apr 30, 9:53 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Montgomery, Webster | 52 min |
| Apr 30, 10:05 AM CDT | Tornado Warning | JAN | Montgomery, Webster | 27 min |
| Apr 30, 10:07 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 38 min |
| Apr 30, 10:16 AM CDT | Severe Thunderstorm Warning | JAN | Grenada, Montgomery | 22 min |
| Apr 30, 10:22 AM CDT | Tornado Warning | JAN | Grenada | 23 min |
| Apr 30, 10:33 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee, Winston | 57 min |
| Apr 30, 10:43 AM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar | 62 min |
| Apr 30, 10:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Noxubee | 60 min |
| Apr 30, 10:59 AM CDT | Tornado Warning | JAN | Kemper, Noxubee | 43 min |
| Apr 30, 11:12 AM CDT | Flash Flood Warning | JAN | Covington, Forrest, Jones, Lamar, Marion | 3 hr |
| Apr 30, 11:24 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 36 min |
| Apr 30, 11:33 AM CDT | Flash Flood Warning | JAN | Covington, Forrest, Jones | 3 hr |
| Apr 30, 11:42 AM CDT | Tornado Warning | JAN | Lowndes | 8 min |
| Apr 30, 12:31 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones | 34 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.